Alert archive / Minnesota / Flash Flood Watches in 2017
Flash Flood Watch 1, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood watch at May 16, 2017, 3:06 PM CDT for Buffalo County, Trempealeau County, Wisconsin; 7 counties in Minnesota. It took effect at May 16, 2017, 9:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2017, 3:06 PM CDT (20:06 UTC)
- In effect from
- May 16, 2017, 9:00 PM CDT
- Expired
- May 17, 2017, 3:40 AM CDT
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
Counties Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted.
781 WGUS63 KARX 162006 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service La Crosse WI 306 PM CDT Tue May 16 2017 ...Flooding Due to Heavy Rain Possible Tonight... .A complex of thunderstorms is expected to move across portions of southeast Minnesota into north-central Wisconsin late this evening and overnight. Periods of heavy rain are possible with 1-3 inches of rain. Locally higher amounts may occur for areas that see repeat stronger thunderstorms. This rainfall, when combined with recent rainfall and localized flooding from last night across portions of southeast Minnesota, may result in additional flash flooding and river flooding. Persons with outdoor interests, especially those who are camping near rivers and streams, should be weather aware through tonight. MNZ079-086>088-094>096-WIZ032-033-170415- /O.NEW.KARX.FF.A.0001.170517T0200Z-170517T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo- Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, and Whitehall 306 PM CDT Tue May 16 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING... The National Weather Service in La Crosse has issued a * Flash Flood Watch for portions of southeast Minnesota and west central Wisconsin, including the following areas, in southeast Minnesota, Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha, and Winona. In west central Wisconsin, Buffalo and Trempealeau. * From 9 PM CDT this evening through Wednesday morning * 1-3 inches of rainfall, possibly more, may result in flash flooding and river flooding, especially for areas across southeast Minnesota that received 2-5 inches last night. * Persons with outdoor interests,especially those who are camping near rivers and streams, should be weather aware through tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Rogers
2 follow-up statements
773 WGUS63 KARX 170212 FFAARX Flood Watch National Weather Service La Crosse WI 912 PM CDT Tue May 16 2017 ...Flooding Due to Heavy Rain Possible Tonight... .Thunderstorms will bring more heavy rain to areas hard hit by rain last night. An additional 1 to 3 inches is possible. Locally higher amounts may occur. Flash flooding and river flooding could result. Persons with outdoor interests, especially those who are camping near rivers and streams, should be weather aware through tonight. MNZ079-086>088-094>096-WIZ032-033-171015- /O.CON.KARX.FF.A.0001.000000T0000Z-170517T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo- Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, and Whitehall 912 PM CDT Tue May 16 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY... The Flash Flood Watch continues for * Portions of southeast Minnesota and west central Wisconsin, including the following areas, in southeast Minnesota, Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha, and Winona. In west central Wisconsin, Buffalo and Trempealeau. * Until 7 AM CDT Wednesday * 1-3 inches of rainfall, possibly more, may result in flash flooding and river flooding, especially for areas across southeast Minnesota that received heavy rain last night. * Persons with outdoor interests,especially those who are camping near rivers and streams, should be weather aware through tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
667 WGUS63 KARX 170840 FFAARX Flood Watch National Weather Service La Crosse WI 340 AM CDT Wed May 17 2017 MNZ079-086>088-094>096-WIZ032-033-170945- /O.CAN.KARX.FF.A.0001.000000T0000Z-170517T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo- Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, and Whitehall 340 AM CDT Wed May 17 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast Minnesota and west central Wisconsin has been cancelled. The risk for widespread heavy rainfall is ending across the area. However, periods of showers and thunderstorms are expected through this evening, which may still result in localized heavy rainfall. Those areas which received heavy rains over the past two days should remain alert for some possible rises on area streams and rivers. $$ Lawrence
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at May 16, 2:52 PM CDT, 14 minutes earlier.
Area forecast discussion, May 16, 2:52 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
252 PM CDT Tue May 16 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 252 PM CDT Tue May 16 2017
All eyes on thunderstorm chances/severe potential tonight through
Wednesday. Some scattered thunderstorms will continue late this
afternoon and evening generally across the northwest third of the
forecast area where the CAP is weaker within plume of 1000 to 2500
J/kg of MLCAPE. While some large hail, damaging winds, and
locally heavy rainfall are possible, most of these storms should
be sub-severe.
Of greater concern will be late this evening and overnight as a
leading short-wave lifts northeastward across central MN into
northwest WI. Models in reasonable agreement showing a nocturnal
convective complex develop with this wave, impacting northeast IA,
southeast MN, and north central WI. When combined with strong
mid-level moisture advection along a strengthening low-level jet
and PWATs near 1.5 inches (2-3 standard deviations above normal),
expect periods of heavy rain. Flooding, including river flooding
and flash flooding are possible, especially for those areas across
southeast MN that received 2-5 inches of rain last night. As a
result, will issue a Flash Flood Watch for southeast MN and
Buffalo/Trempealeau Counties in WI from 02-12Z late this evening
and overnight where 1-3 inches (locally more) of rain are
possible. See hydrology discussion below for additional details.
Outside of the heavy rain threat, instability/shear profiles still
support large hail and damaging winds as well.
For Wednesday, the cut-off closed low across AZ will eject
northeastward and near the NE/SD/IA border by 00Z Thursday. Strong
deep layer shear will accompany this wave, although instability is
still in question as the warm sector looks quite messy with the
potential for substantial cloud cloud. If higher instability can
be realized, strong to severe storms are once again possible for
much of the area. With no real change in air mass, additional
heavy rainfall is also possible, but will address that issue and
possible headlines after tonight's convection.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue May 16 2017
Thursday still looking mostly dry with short-wave ridging aloft.
That said, it will be cloudy and cool with a brisk north-northwest
wind. Temperatures only expected to reach the mid 50s to mid 60s
for most places. Shower chances return Friday as a weak short-wave
attempts to undercut the ridge, but with instability well south of
the area, not expecting any thunder at this time. Unseasonably
cool, cloudy conditions will continue with highs in the 50s.
Friday night through Tuesday, the main concern will be a strong
upper-level low moving through the Northern Plains region. There
are only minor differences on the placement of the attendant
surface low between the GFS and ECMWF, and both bring the center
of the surface low generally over our area. This should bring a
prolonged period of rain showers and below normal temperatures to
our area this weekend. The bulk of the rain looks to fall on
Saturday, with the system departing by late Sunday. We will remain
in an active pattern into next week, with another shortwave
swinging down from Canada late Monday into Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue May 16 2017
A warm front was currently pushing slowly northward through the
area with a few storms mainly north of I-90. Atmosphere over
KRST/KLSE looks like it will be capped off to prevent any further
shra/ts activity though this afternoon with VFR conditions
prevailing. In addition, winds will be a bit breezy from the south
with the passage of the warm front at KRST/KLSE sites. Plan on
more shra/ts moving in this evening as another trough of low
pressure ejects northeast out of the Central Plains. Mainly VFR
conditions expected overnight with this scattered shra/ts
activity, slipping into MVFR from 12Z to 18Z.
&&
.HYDROLOGY...
Issued at 248 PM CDT Tue May 16 2017
A swath of 2-5 inches of rain fell last night across portions of
southeast MN from north of Dodge Center and Rochester through much
of Winona County and into northern Houston County. Smaller rivers
and streams responded rapidly to this rainfall with some localized
flooding. An additional 1-3 inches (possibly more) are possible
late this evening and overnight as another convective complex
moves across the region. With wet soils and elevated water levels
from last night, any additional rainfall may result in flash
flooding and/or river flooding. As a result, a Flash Flood Watch
is in effect tonight for southeast MN into portions of north-
central WI.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 9 PM CDT this evening through Wednesday
morning for WIZ032-033.
MN...Flash Flood Watch from 9 PM CDT this evening through Wednesday
morning for MNZ079-086>088-094>096.
IA...None.
&&
SHORT TERM...Rogers
LONG TERM...Rogers/Hollan
AVIATION...DAS
HYDROLOGY...RogersHazardous weather outlook, May 16, 5:02 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 502 AM CDT Tue May 16 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 502 AM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Some thunderstorms will linger this morning, mainly north and east of La Crosse. The main threats from any of these storms are brief heavy rains and lightning. Thunderstorms are expected to spread back into the area tonight. A few of these could be strong to severe in areas west and north of La Crosse. The main threats would be large hail, damaging winds, locally heavy rains, and lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances continue Wednesday into Wednesday evening. A few storms Wednesday afternoon and evening could be strong and produce small hail and gusty winds. Locally heavy rains remain possible as well. Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 2 inches appearing likely. .SPOTTER INFORMATION STATEMENT... Rainfall and any localized flooding or high water reports would be appreciated this morning. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. RRS/LAWRENCE
In the hours before
Special weather statement, May 16, 12:15 PM CDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service La Crosse WI 1215 PM CDT TUE MAY 16 2017 WIZ032-033-161745- Buffalo-Trempealeau- 1215 PM CDT TUE MAY 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST BUFFALO AND NORTHWEST TREMPEALEAU COUNTIES... At 1213 PM CDT, a strong thunderstorm was located near Modena, or 11 miles south of Mondovi, moving northeast at 50 mph. This thunderstorm is capable of producing hail up a half inch in diameter and wind gusts up to 40 mph. This storm will be near... Mondovi around 1225 PM CDT. Strum around 1235 PM CDT. Osseo around 1245 PM CDT. LAT...LON 4429 9172 4442 9190 4460 9167 4459 9122 TIME...MOT...LOC 1713Z 225DEG 43KT 4442 9173 JSB
Special weather statement, May 16, 12:46 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1246 PM CDT TUE MAY 16 2017
MNZ088-WIZ032>034-161900-
Winona-Buffalo-Jackson-Trempealeau-
1246 PM CDT TUE MAY 16 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
WINONA...SOUTHEASTERN BUFFALO...NORTHWESTERN JACKSON AND
TREMPEALEAU COUNTIES...
Through 2 PM, an area of strong thunderstorm will move northeast at
50 mph across parts of southeast Minnesota and west central
Wisconsin. These thunderstorms will produce frequent lightning,
small hail, and brief period of heavy rain.
Locations impacted include...
Winona, Arcadia, Whitehall, Goodview, Osseo, Blair, Independence,
Strum, Buffalo City, Fountain City, Stockton, Rollingstone, Price,
Dodge, York, Eleva, Northfield, Merrillan, Ettrick and Alma Center.
LAT...LON 4454 9092 4451 9092 4451 9088 4444 9080
4442 9080 4442 9077 4395 9174 4414 9191
4460 9149 4460 9099
TIME...MOT...LOC 1745Z 226DEG 49KT 4417 9169
JSBSpecial weather statement, May 16, 1:12 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
112 PM CDT TUE MAY 16 2017
WIZ017-029-034-161915-
Jackson-Taylor-Clark-
112 PM CDT TUE MAY 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK...CENTRAL JACKSON
AND SOUTHEASTERN TAYLOR COUNTIES...
At 108 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Thorp to 9 miles northwest of
Neillsville to near North Bend. Movement was northeast at 45 mph.
Winds around 30 mph and pea size hail are possible with these storms
along with frequent lightning.
Locations impacted include...
Medford, Black River Falls, Lake Arbutus, Neillsville, Abbotsford,
Spencer, Colby, Thorp, Owen, Dorchester, Hatfield, Merrillan and
Stetsonville.
Torrential rainfall is also possible with these storms, and may
cause some localized ponding of water. Do not drive your vehicle
through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4438 9032 4414 9115 4420 9115 4462 9080
4497 9092 4532 9005
TIME...MOT...LOC 1808Z 241DEG 39KT 4488 9082 4465 9073 4413 9117
DASLocal storm report, May 16, 2:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
239 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL SPRING VALLEY 43.69N 92.39W
05/15/2017 E0.88 INCH FILLMORE MN PUBLIC
REPORT VIA FACEBOOK.
&&Local storm report, May 16, 2:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 2 W SPRING VALLEY 43.69N 92.43W
05/15/2017 E0.75 INCH FILLMORE MN PUBLIC
REPORT VIA FACEBOOK.
&&Local storm report, May 16, 2:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL FOUNTAIN CITY 44.12N 91.70W
05/15/2017 E0.88 INCH BUFFALO WI PUBLIC
REPORT VIA FACEBOOK.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:25 PM CDT | Special Weather Statement | ARX | Grant | 35 min |
| May 15, 7:27 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 48 min |
| May 15, 7:58 PM CDT | Special Weather Statement | ARX | Monroe | 32 min |
| May 15, 8:14 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 29 min |
| May 15, 11:15 PM CDT | Special Weather Statement | ARX | La Crosse | 45 min |
| May 15, 11:44 PM CDT | Areal Flood Advisory | ARX | La Crosse | 3 hr |
| May 16, 12:15 PM CDT | Special Weather Statement | ARX | Buffalo | 30 min |
| May 16, 12:46 PM CDT | Special Weather Statement | ARX | Trempealeau | 74 min |
| May 16, 1:12 PM CDT | Special Weather Statement | ARX | Clark, Jackson | 63 min |
| May 16, 4:17 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 58 min |
| May 16, 6:42 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 78 min |
| May 15, 10:08 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 67 min |
| May 15, 10:17 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 23 min |
| May 15, 10:25 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 41 min |
| May 15, 11:16 PM CDT | Special Weather Statement | ARX | Houston | 44 min |
| May 15, 11:19 PM CDT | Special Weather Statement | ARX | Winona | 56 min |
| May 15, 11:30 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 33 min |
| May 15, 11:49 PM CDT | Areal Flood Advisory | ARX | Olmsted, Wabasha, Winona | 3 hr |
| May 16, 12:12 AM CDT | Flash Flood Warning | ARX | Olmsted, Wabasha, Winona | 7 hr |
| May 16, 12:18 AM CDT | River Flood Warning | ARX | Olmsted, Winona | 22 hr |
| May 16, 6:58 AM CDT | Areal Flood Warning | ARX | Houston, Olmsted, Wabasha, Winona | 9 hr |
| May 16, 3:54 PM CDT | Special Weather Statement | ARX | Wabasha | 51 min |
Nearby
Flash Flood Watches in Minnesota, 2017Flash Flood Watches in Wisconsin, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.